Heavy Rain, New Haven
- When
- September 28, 8:20 AM EST to 1:37 PM EST
- Where
- New Haven County, East Haven
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.362, -72.844 (the zone’s center; the record gives no point)
Periods of heavy rain caused small streams and creeks to overflow their banks onto low lying areas, including streets across Eastern New Haven and Western Middlesex Counties. Minor street flooding developed around 9:20 am EDT in East Haven.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Periods of heavy rain caused small streams and creeks to overflow their banks onto low lying areas, including streets across Eastern New Haven and Western Middlesex Counties. Heavy rain also resulted in flooding of low lying poor drainage areas, including many streets, across this area.Minor street flooding developed around 9:20 am EDT in East Haven. By 2:25 pm, flooding became more widespread in Chester of Middlesex County.The Quinnipiac River overflowed its' banks at Wallingford. Between 6 pm and 10 pm, the river crested at 9.65 feet, 1.65 feet above its' flood stage of 8.0 feet.Here are selected 24 hour rainfall amounts from 8 am Sunday, September 28th through 8 am Monday, September 29th:Meriden - 3.05 inchesNew Haven Airport - 2.38 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 28, 2:30 AM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 330 AM EDT SUN SEP 28 2003 .DISCUSSION... COLD FRONT SLOWLY WORKING ITS WAY ACRS PA ATTM. SFC LOPRES CENTER NEAR HATTERAS. THESE TWO SYSTEMS COMBINING TO PRODUCE HVY RAINS ACRS PA/NJ AND PARTS OF THE REST OF THE MID ATLC ATTM...WITH EMBEDDED THUNDER. RADAR SHOWS THIS AREA MOVING SLOWLY N INTO OUR NECK OF THE WOODS. RADAR MOSAIC ALSO SHOWING NOT MUCH IN THE WAY OF DVLPMNT BEHIND THE MAIN AREA OF RAIN...WITH MOST OF MD/DE/VA DRY ATTM. COLD FRONT WL CONTINUE TRUDGING EWD TODAY AS AFOREMENTIONED AREA OF LOPRES GETS ABSORBED INTO THE FRONTAL BNDRY OVER OUR CWA. HEAVIEST RAIN WILL LIKELY BE THIS MORNING THROUGHOUT MOST OF THE CWA...AND INTO THE AFTN HOURS ACRS ERN CT AND LI. WITH TROPICAL/CONVECTIVE NATURE OF THE PRECIP...MOST AREAS WL LIKELY SEE AROUND AN INCH OF RAIN WITH OVER 2 POSSIBLE IN ISOLD SPOTS. AREAS TO THE NW OF NYC HAVE ALREADY SEEN 1-1.5 WITH PREV EVENING ACTIVITY. AS SUCH...WL KEEP CURRENT FFA GOING. AFTER THIS FIRST SOLID BATCH OF PRECIP MOVES THROUGH, BELIEVE THAT CONVECTION AND ASSOCIATED HVY RAIN THREAT WL BE MORE SCATTERED IN NATURE. WL LEAVE EVERYONE ELSE OUT OF FFA (REST OF NERN NJ/NYC/CT/LI)...UNLESS EARLY MORNING TRENDS DICTATE OTRW. DESPITE GOOD LOW LEVEL SHEAR...OUR OVERALL SVR WX THREAT WL BE MINIMAL DUE TO LACK OF SOLAR HEATING. WL NOT INCLUDE ENHANCED WORDING IN THE ZONES FOR SVR TDY. HOWEVER... WL HAVE TO WATCH IF AND WHERE ISOLD POCKETS OF INSTABILITY CAN DVLP TODAY. GIVEN THAT A FEW CONVECTIVE UPDRAFTS CAN SUSTAIN THEMSELVES AND HARNESS THE LOW LEVEL SHEAR...WE MAY SEE AN ISOLD SVR WIND GUST OR WEAK TORNADO. THIS IS SOMETHING MODELS CANNOT PICK UP ON NOW...BUT SOMETHING THAT WL HAVE TO BE ANALYZED ON THE MESOSCALE LATER TDY. SYSTEM PUSHES OFF THE COAST THIS EVENING. ERN LI/CT WILL SEE THE PRECIP END LAST...WHEN THE FRONT/WAVE FINALLY EXITS THIS EVENING. WL HOLD ONTO CHANCE POPS THERE INTO THE EVENING HOURS. CAA COMMENCES THIS EVENING AS HIPRES MOVES IN. LOOKS LIKE QUIET WX FOR MON AND TUE...WITH SLIGHTLY BLO NORM TEMPS. NEXT S/W ROTATES OUT OF THE OH VLY AROUND LARGE POLAR VORTEX OVER THE GR LAKES ON WED. CLOUDS LIKELY TO INCR LATER TUE NIGHT AHEAD OF THIS SYSTEM...WITH CLOUDY SKIES WED WITH A CHC OF SHOWERS. COOLEST AIR OF THIS YOUNG SEASON WL FOLLOW IN THE WAKE OF THIS S/W FOR THU AND FRI. MAX TEMPS LIKELY TO BE WITHIN A FEW DEGREES OF 60...WITH LOWS IN THE 30S IN RURAL AREAS. PERHAPS EVEN SOME 40S FOR THE CITY. && .AVIATION...CIGS HAVE BEEN BOUNCING UP AND DOWN AS THE NIGHT HAS PROGRESSED. HAS BEEN TOUGH GO OF IT...ESPECIALLY WITH THE SATELLITE ECLIPSE. JUST RECEIVED THIS CAPABILITY BACK...AND FIRST FEW FRAMES OF 11U-3.9U SEEMS TO INDICATE THAT KGON WILL STAY LIFR FOR AT LEAST THE NEXT FEW HOURS. OTHERWISE...BEST FORECAST AT THIS POINT WOULD BE TO KEEP EVERYONE ELSE VFR OR MVFR PREVAILING...WITH TEMPO DROPS TO IFR AND POSSIBLY WORSE IN AND AROUND PRECIPITATION. FORECAST CONFIDENCE IS LOW DUE TO STARK CONTRAST OF CONDITIONS OF WITHIN SMALL AREAS. SEVERAL OCCURANCES OF A VFR CIG IN METAR OBSERVATIONS AT 07Z WITHIN 10 MILES OF AN IFR CIG AT SAME TIME...OUTSIDE OF SENSIBLE WEATHER. && .MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WILL CONTINUE AS SE SWELLS OF 5-6 FT ASSOCIATED WITH HURRICANE JUAN CONTINUE TO AFFECT THE OCEAN WATERS. AT THE MOMENT...LOOKS LIKE THIS WILL CONTINUE THROUGH THE DAY TODAY AND MONDAY AS WELL. THEN...WELL START TO SEE THE SEA HEIGHTS DECREASE MONDAY NIGHT. SE WINDS ON THE WATERS AT THE MOMENT...WILL TURN SOUTH AND EVENTUALLY TOWARD THE WEST TODAY/EARLY THIS EVENING. MAGNITUDES SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. && .HYDROLOGY...LOOKING FOR RAINFALL AMOUNTS ON THE ORDER OF AROUND 1 INCH AREA-WIDE TODAY...WITH 1-2 LIKELY W AND N OF NYC. SLIGHTLY HIGHER AMOUNTS CERTAINLY POSSIBLE IN AREAS WHERE CONVECTION TRAINS. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...FLOOD WATCH THROUGH SUN 4PM...NJZ002>004. NY...FLOOD WATCH THROUGH SUN 4PM...NYZ067>069. MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ355-350-353. PUBLIC/DATABASE...MLE AVIATION/MARINE...JK
CTZ005>012-NJZ002>006-011-NYZ067>081-290915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 430 AM EDT SUN SEP 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A SLOW MOVING COLD FRONT WILL CROSS THE REGION THIS EVENING. THIS FRONT WILL HELP TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS FOR MOST OF TODAY. SOME OF THESE WILL CONTAIN HEAVY DOWNPOURS...AND MAY CAUSE LOCALIZED FLOODING OF CREEKS AND STREAMS...AS WELL AS ROADS AND LOW LYING AREAS. MOST LOCATIONS CAN EXPECT TO SEE AN INCH OF RAIN TODAY...WITH LOCALLY HIGHER AMOUNTS. A FLOOD WATCH HAS BEEN ISSUED FOR SOME AREAS NORTH AND WEST OF NEW YORK CITY. PLEASE SEE NYCFFAOKX FOR DETAILS. A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
2 heavy rain, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371171, 5371172, 5371173.